Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Goodland, KS

April 27, 2005Sherman County, Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 27, 2005, 7:31 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2005, 7:31 PM MDT (01:31 UTC)
Expired
Apr 27, 2005, 8:03 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 36 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 280132
SVRGLD
KSC181-199-280215-
/O.NEW.KGLD.SV.W.0016.050428T0131Z-050428T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT WED APR 27 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN NORTHWEST KANSAS
  WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 815 PM MDT

* AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 21 MILES NORTH OF SHARON SPRINGS TO
  11 MILES NORTH OF WESKAN...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SHARON SPRINGS AROUND 800 PM MDT...
  WALLACE AROUND 815 PM MDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

LAT...LON 3926 10201 3900 10198 3880 10219 3880 10155
      3901 10153 3926 10144

$$

MENTZER
2 follow-up statements
000 
WWUS53 KGLD 280155
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT WED APR 27 2005

KSC181-199-280215-
/O.CON.KGLD.SV.W.0016.000000T0000Z-050428T0215Z/
SHERMAN KS-WALLACE KS-
754 PM MDT WED APR 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM MDT FOR
WALLACE AND SHERMAN COUNTIES...

AT 754 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 25 MILES NORTH OF WALLACE TO
WESKAN...MOVING EAST AT 20 MPH. THE STRONGEST STORMS WERE LOCATED IN 
NORTHERN WALLACE COUNTY. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  SHARON SPRINGS AND WALLACE AROUND 815 PM MDT...

LAT...LON 3926 10201 3900 10198 3880 10219 3880 10155
      3901 10153 3926 10144

$$

MENTZER
000 
WWUS53 KGLD 280203
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT WED APR 27 2005

KSC181-199-280213-
/O.CAN.KGLD.SV.W.0016.000000T0000Z-050428T0215Z/
SHERMAN KS-WALLACE KS-
803 PM MDT WED APR 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR WALLACE AND SHERMAN COUNTIES
IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE. SMALL HAIL IS STILL POSSIBLE. 

LAT...LON 3926 10201 3900 10198 3880 10219 3880 10155
      3901 10153 3926 10144

$$

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:30 PM MDT, 5 hours 1 minute earlier.

Area forecast discussion, Apr 27, 2:30 PM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT WED APR 27 2005

.DISCUSSION...FORECAST PROBLEMS WILL BE COVERAGE OF PRECIPITATION
THROUGH FRIDAY...PHASE OF PRECIPITATION THURSDAY NIGHT...AND
TEMPERATURES THROUGH THE PERIOD. SATELLITE CONTINUING TO SHOW A
STAGNANT AND BLOCK PATTERN FROM THE CENTRAL PACIFIC INTO THE WESTERN
ATLANTIC. STRONG SHORTWAVE MOVING THROUGH THE NORTHERN PLAINS. ALSO
SOUTHERN STREAM GETTING ACTIVE WITH SHORTWAVE MOVING THROUGH THE
SOUTHERN GREAT BASIN. THIS SHORTWAVE HAS PRODUCED THUNDERSTORMS IN
THAT AREA. STRONG COLD FRONT AND LOTS OF COLD AIR TO THE NORTH OF
THE AREA.

AT JET LEVEL...MODELS INITIALIZED WELL WITH THE GFS DOING A LITTLE
BETTER AT 18Z WITH THE SOUTHERN JET. AT MID LEVELS...MODELS TENDED
TO HAVE FEATURES OVER THE WEST NOT FAR ENOUGH WEST AND SOUTH. THE
GFS TENDED TO DO SLIGHLY BETTER THAN THE UKMET/ECMWF OUT WEST. OVER
THE CENTRAL PORTION OF THE COUNTRY THE ECMWF/UKMET DID BETTER THAN
THE GFS.

AT LOW LEVELS...MODELS HAVE TROUBLES WITH LOW LEVELS. GFS STARTED
WAY TOO STRONG WITH RIDGING BEHIND INCOMING SURFACE FRONT. NAM/UKMET
DID NOT TOO BAD AND WERE THE BEST INITIALLY. AT 18Z...ALL THE
MODELS ARE NOT STRONG ENOUGH WITH RIDGING FROM MONTANA TO NEBRASKA
AND WYOMING. AT THIS POINT...THE GFS SHOWS THE BEST RIDGING AND
SLIGHTLY BETTER THAN THE NAM/UKMET. THE NAM/UKMET ARE DOING BEST ON
THE WIND FIELD. THE UKMET/ECMWF WERE DOING THE BEST ON LOW LEVEL
TEMPERATURES AND THEY DID SLIGHTLY BETTER THAN THE NAM. WILL TEND
TO USE A BLEND OF THE MODELS...MAINLY UKMET/ECMWF/GFS.

TONIGHT/THURSDAY...AREA BETWEEN JETS TONIGHT WITH SOUTHERN JET
GETTING CLOSE BY THE END OF THE NIGHT. HOWEVER...AREA DOES NOT
APPEAR TO BE IN ANY FAVORABLE AREA FOR STRONG LIFT. IMAGINE AREA IS
UNDER WIDESPREAD WEAK LIFT BETWEEN THE JETS. DYNAMICS CAME THROUGH
EARLY TONIGHT. STRONG SHORTWAVE UP NORTH DOES NOT GET HER. AREA
GETS A WEAKER SHORTWAVE AND FRONTOGENTIC FORCING OVERNIGHT. WITH
MOISTURE PROFILES AND DYNAMICS SEEN...THINK MODELS ARE A LITTLE HIGH
ON POPS. WILL GO HIGH CHANCE TO LIKELY. DURING THE DAY...THE GFS
KEEPS AREA OUT OF ANY JET DYNAMICS WHILE NAM KEEPS AREA IN LEFT FRONT
QUADRANT. ALL LIFT IS GONE BY 12Z. WILL REMOVE POPS AND ADD DRIZZLE
AND FOG. WILL UNDERCUT GUIDANCE MAXES.

THURSDAY NIGHT/FRIDAY...ANOTHER SHORTWAVE COMES ACROSS DURING THE
NIGHT AND EARLY FRIDAY. MOISTURE LOOKS LESS WITH THIS FEATURE PLUS
DYNAMICS A LITTLE WEAKER. WILL FAIRLY HIGH POPS. SOUNDINGS/LOW LEVEL
TEMPERATURES SUPPORT HAVING SNOW OR MIXTURE DURING THE NIGHT.
AMOUNTS IF ANY WILL BE LIGHT. WILL AGAIN UNDERCUT GUIDANCE MAXES.
THESE MAXES MAY NEED TO BE LOWERED.

FRIDAY NIGHT/SATURDAY...WEAKER JET SEGMENT MOVES ACROSS THE NORTHERN
PORTION OF THE AREA DURING THE NIGHT...AND MAY KEEP SOME CLOUDS
AROUND...ESPECIALLY NORTH. BEHIND ABOVE MENTIONED SHORTWAVE WILL GET
DRYING AND DECREASING CLOUD COVER. BECAUSE IT WILL NOT BE TOO FAR
ABOVE FREEZING DURING THE DAY ON FRIDAY...THIS NIGHT LOOKS TO GET
COLD. TEMPERATURES WILL NEAR TO BELOW FREEZING. WILL PROBABLY NEED
SOME KIND OF HIGHLIGHT FOR THIS NIGHT. AT THIS TIME WILL REISSUE
THE HWO...AND MENTION THE COLD TEMPERATURES. WITH RIDGING...DRYING...
AND WITH SUBSIDENCE BETWEEN JETS...PULLED THE PRECIPITATION FROM THIS
DAY. TEMPERATURES WILL BE SLOW TO RECOVER FROM THE COLD NIGHT AND
LACK OF ANY DOWNSLOPE WINDS. WILL GO NEAR TO SLIGHTLY BELOW GUIDANCE.

FOR SUNDAY THROUGH WEDNESDAY...MODELS ARE IN A LITTLE BETTER
AGREEMENT AND GENERALLY SHOW THE SAME THING. SUNDAY WILL STAY DRY
BUT SHORTWAVE AND INCOMING FRONT WILL CHANGE THAT. INCREASED POPS
FOR SUNDAY NIGHT AND MONDAY AS A RESULT. MONDAY NIGHT AND TUESDAY
LOOK TO BE DRY AS WE HAVE RIDGING AHEAD OF THE NEXT WAVE. RIGHT NOW
IT LOOKS TO COME IN AND MOVE THROUGH THE AREA TUESDAY NIGHT AND
WEDNESDAY. INSERTED SLIGHT CHANCE POPS FOR THIS TIME PERIOD. WITH
LACK OF SIGNIFICANT RIDGING AND DOWNSLOPE SURFACE WINDS...
TEMPERATURES WILL HAVE A HARD TIME WARMING UP. TUESDAY LOOKS TO BE
THE WARMEST DAY AHEAD OF THE FRONT AND SHORTWAVE. OTHERWISE...PLAN
ON GOING NEAR TO BELOW THE MAX TEMPERATURE GUIDANCE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

BULLER
Hazardous weather outlook, Apr 27, 3:33 PM MDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT WED APR 27 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
333 PM MDT WED APR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD PRECIPITATION IS EXPECTED OVER THE AREA THURSDAY NIGHT AND
FRIDAY MORNING. TEMPERATURES WILL GET COLD ENOUGH THAT SNOW MAY MIX
WITH RAIN OR CHANGE TO SNOW...ESPECIALLY OVER EASTERN COLORADO.
HOWEVER...LITTLE IF ANY ACCUMULATION IS EXPECTED. HIGH TEMPERATURES
ON FRIDAY ARE NOT EXPECTED RISE VERY MUCH. THAT NIGHT...CLOUDS AND
WINS WILL DECREASE AND ALLOW TEMPERATURES TO DROP TO AT OR BELOW
FREEZING OVER THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BULLER

In the hours before

Local storm report, Apr 27, 5:56 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT WED APR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     STRATTON                39.30N 102.60W
04/27/2005  58 MPH           KIT CARSON         CO   MESONET

&&

PAINTER
Local storm report, Apr 27, 6:01 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT WED APR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             STRATTON                39.30N 102.60W
04/27/2005  0.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

&&

PAINTER
Local storm report, Apr 27, 6:56 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT WED APR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             17 S BURLINGTON         39.06N 102.27W
04/27/2005  0.88 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

PAINTER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 6:45 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.